Hostname: page-component-7d684dbfc8-8ckrc Total loading time: 0 Render date: 2023-10-01T21:58:41.592Z Has data issue: false Feature Flags: { "corePageComponentGetUserInfoFromSharedSession": true, "coreDisableEcommerce": false, "coreDisableSocialShare": false, "coreDisableEcommerceForArticlePurchase": false, "coreDisableEcommerceForBookPurchase": false, "coreDisableEcommerceForElementPurchase": false, "coreUseNewShare": true, "useRatesEcommerce": true } hasContentIssue false

Stable finiteness does not imply linear soficity

Published online by Cambridge University Press:  11 April 2023

Department of Mathematics, University of California, San Diego, La Jolla, CA, 92093, U.S.A. e-mail:


We prove that there exist finitely generated, stably finite algebras which are not linear sofic. This was left open by Arzhantseva and Păunescu in 2017.

Research Article
© The Author(s), 2023. Published by Cambridge University Press on behalf of Cambridge Philosophical Society

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)


Arzhantseva, G. and Păunescu, L.. Linear sofic groups and algebras. Trans. Amer. Math. Soc. 369 (2017), 2285–2310.CrossRefGoogle Scholar
Bergman, G. M.. The diamond lemma for ring theory. Adv. Math. 29 (2), 2017, 22852310.Google Scholar
Cohn, P. M. and Sa̧siada, E.. An example of a simple radical ring. J. Algebra 5 (1967), 373–377.Google Scholar
Elek, G. and Szabó, E.. Hyperlinearity, essentially free actions and $L^2$ -invariants. The sofic property. Math. Ann. 332 (2005), 421–441.CrossRefGoogle Scholar
Elek, G. and Szabó, E.. Sofic groups and direct finiteness. J. Algebra 280 (3) (2004), 426–434.CrossRefGoogle Scholar
Irving, R. S.. Affine PI-algebras not embeddable in matrix rings. J. Algebra 82 (1) (1983), 94101.CrossRefGoogle Scholar
Jacobson, N.. Structure of rings. Revised edition Amer. Math. Soc. Colloq. Publ., vol. 37 (American Mathematical Society, Providence, R.I., 1964), pp.ix+299.Google Scholar
Kaplansky, I.. Fields and Rings (University of Chicago Press, Chicago, Ill., 1972), (second edition).Google Scholar
Kaplansky, I.. Rings with a polynomial identity. Bull. Amer. Math. Soc. 54 (1948), 575580.CrossRefGoogle Scholar
Montgomery, S. M.. Left and right inverses in group algebras. Bull. Amer. Math. Soc. 75 (1969), 539540.CrossRefGoogle Scholar
Pestov, V. G.. Hyperlinear and sofic groups: a brief guide. Bull. Symbolic Logic 14 (4) (2008), 449480.CrossRefGoogle Scholar
Rowen, L. H.. Polynomial Identities in Ring Theory (Academic Press, New York, 1980), pp. xx+365.Google Scholar
Shepherdson, J. C.. Inverses and zero-divisors in matrix rings. Proc. London. Math. Soc. s3-1 (1) (1951), 71–85.CrossRefGoogle Scholar